Alert archive / Georgia / Freeze Watches in 2012

Freeze Watch 7, NWS Tallahassee, FL

December 28, 201212 counties in Florida; 26 counties in Georgia; 5 counties in Alabama

NWS Tallahassee, FL issued this freeze watch at Dec 28, 2012, 12:28 PM CST for 12 counties in Florida; 26 counties in Georgia; 5 counties in Alabama. It took effect at Dec 30, 2012, 1:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 28, 2012, 12:28 PM CST (18:28 UTC)
In effect from
Dec 30, 2012, 1:00 AM CST
Expired
Dec 29, 2012, 1:44 PM CST
In force
Issued by
NWS Tallahassee, FL
All 43 counties

Coffee County, AL, Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL, Bay County, FL, Calhoun County, FL, Franklin County, FL, Gadsden County, FL, Gulf County, FL, Holmes County, FL, Jackson County, FL, Jefferson County, FL, Leon County, FL, Wakulla County, FL, Walton County, FL, Washington County, FL, Baker County, GA, Ben Hill County, GA, Berrien County, GA, Brooks County, GA, Calhoun County, GA, Clay County, GA, Colquitt County, GA, Cook County, GA, Decatur County, GA, Dougherty County, GA, Early County, GA, Grady County, GA, Irwin County, GA, Lanier County, GA, Lee County, GA, Lowndes County, GA, Miller County, GA, Mitchell County, GA, Quitman County, GA, Randolph County, GA, Seminole County, GA, Terrell County, GA, Thomas County, GA, Tift County, GA, Turner County, GA, Worth County, GA

The radar

The Tallahassee radar (KTLH), 78 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this freeze watch went out at Dec 28, 10:16 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Dec 28, 10:16 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1116 AM EST Fri Dec 28 2012

.NEAR TERM [Through Tonight]...

...Rain will spread over the area tonight as the next in a series of
cold fronts move through the area...Thunderstorm activity will be
minimal...

.UPDATE...
Everything remains on track per previous discussions. We cancelled
the freeze warning over the Eastern Big Bend, since high level
clouds capped radiational cooling over night. However a strong
inversion with local fires near Branford, Florida necessitated a
brief Dense Smoke Advisory over Lafayette County this morning. For
the grids, the temperatures looked really good, and only adjusted
the inland dewpoints which were running about 4 to 5 degrees
higher than originally forecasted.

For the overnight period, the Global circulation continues very
progressive with both long and short waves propagating rapidly
east. A short wave feature is rounding the bottom on the Western
US long wave this morning. The short wave is generating a surface
low along the Texas-Louisiana border. Though the short wave is
outpacing the long wave as both move east, there is still good
cold advection sourced from Canada under strong Northwesterly
500mb flow to help support the dynamics and development of the
surface low. This low will become a Hatteras Low, then a
significant Nor'easter off the New England Coastline tomorrow.
Locally, the developing Texas-Louisiana surface low will race
rapidly east across South Alabama and South Georgia. The
associated warm front will cross Apalachicola shortly after
midnight followed within 4 hours by the cold front. The cold front
will be moving through the Eastern Big Bend by mid morning and
everything will be cleared out by noon as High pressure settles
in. Not much instability with this system so only expecting
isolated thunder at most. The event tonight will generate around
one half inch of rainfall.

.SHORT TERM [Saturday Through Saturday Night]...
For Tonight and Saturday, The progressive flow pattern will bring
the next rainmaker across the region. The surface low continues to
race NEWD to across our area tonight reaching the GA Atlc coast
before sunrise and Carolina coast in the morning. Deep and
increasing isentropic lift is maximized as warm front lifted NWD
over our area. Dew points will increase to around 60 at the coast
and these values will lift NWD thru the night. This will be followed
by the cold front early on Sat. Guidance shows upper trough lifting
newd across OH/TN Valleys thru Sat then lift across  Great Lakes and
NE states with low opening up taking much of energy with it. Still,
some increase in upper level support/divergence and ML cape ahead of
trough. Trajectory of low focuses on SE third of local area and
especially the waters. Conversely, limited amount of land to be in
warm sector so pops/instability and chances of storms mainly over
water and Big Bend counties. Thus mainly a cool rain event north of
FL border and little overall concern for severe weather. QPF
low...generally about 1/2 inch for the event. Highest rainfall
amounts will be closest to low where locally heavy rain possible.
Will go with 70-80% N-S POP gradient tonight and 0-60% W-E POP
gradient on Saturday. Moderate west winds become breezy and gusty
northwest winds following the frontal passage. Highs top out at
upper 50s SE AL to mid-upper 60S SE Big Bend.

By Sat night, low well NE and cold front well SE of our region with
a strong and cold ridge of high pressure building SEWD allowing
strong CAA and clear skies to overspread area from NW-SE. A freeze
is possible, particularly in the northwest half of our forecast area
with lows from upper 20s north to lower to mid 30s south. This Ridge
is expected to strengthen and be situated right over the CWA on
Sunday. Expect highs only in the low 50s SE AL to upper 50s SE Big
Bend.

&&

Long Term [Sunday night through next Friday]...
The period begins in a rather benign zonal flow regime aloft, with a
trough departing the east coast, and another digging through the
Southwest. At the surface, high pressure is firmly in control. The
western trough will approach the local area with its attendant
surface low forecast to drag a cold front through the Tri-State area
Tuesday through Wednesday. Although there is some disagreement as to
how dynamic this system will be (locally), there is 100% agreement
at this time that instability will be too weak to even support
thunderstorm development. Wednesday night, another shortwave will
exit the Southern Plains and spark Gulf cyclogenesis along the
eventual stalled front discussed above. As the low rides along the
front, it will bring the local area another round of showers to end
the week.

Temperatures will remain near average to begin the period, then fall
to below average under the influence of the weather systems
mentioned above.

&&

.AVIATION [Beginning 15Z Friday]...
Brief MVFR conditions at KABY and KVLD this morning has cleared out.
KABY reported some smoke but that has since dispersed. Flying
conditions will remain VFR the rest of the day. A rapidly moving
cold front will bring MVFR CIGS and VSBYS with light to moderate
rain overnight to all the aerodromes. Only a slight chance of
isolated TSTMs is expected with the front. All of this should clear
east out of the area by early afternoon on Saturday.

&&

.MARINE...
With the coming passage of the next cold front today into early
Sat, winds are expected to reach advisory levels over the
western waters early Saturday morning. Elevated wind speeds will
build eastward and remain around 20 to 25 knots until Sunday
afternoon. Waves will be correspondingly high during the weekend,
peaking around 8 feet for the offshore waters and decreasing Sunday
afternoon.

&&

.FIRE WEATHER...
Red Flag Conditions are not expected over the next several days as
relative humidities remain well above minimum criteria.

&&

.HYDROLOGY...
No Flood Concerns expected from the recent rainfall. One half inch
rainfall forecast tonight will help keep flows up a bit on the
smaller creeks and streams some possibly reaching action stage in
the upper drainages. Meanwhile routed flow down stream continues
to generate minor rises on the lower Choctawhatchee, Ochlockonee
and Withlacoochee Rivers. Nothing significant is happening on the
Chattahoochee or Apalachicola Rivers from the recent rainfall and
nothing significant is expected with tonights rainfall. All other
drainages including the Suwannee River are pretty much flat.

Models continue to indicate a more significant rain event around
New Years that might last a day or two. Though the amounts do not
look enough to generate a flood event, this could be a welcome
rain across the drought affected areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   63  53  64  33  56 / 10  80  30  10   0
Panama City   64  56  61  35  55 / 20  80  20  10   0
Dothan        61  48  57  29  53 / 10  70  10  10   0
Albany        61  47  60  28  54 / 10  70  30  10   0
Valdosta      62  51  64  32  55 /  0  80  40  10   0
Cross City    65  53  68  34  59 / 10  80  60  10   0
Apalachicola  62  57  64  37  54 / 20  80  30  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lanier
SHORT TERM...Lamers
LONG TERM...Harrigan
AVIATION...Lanier
MARINE...Lanier/Lamers
FIRE WEATHER...Lanier/Lamers
HYDROLOGY...
Hazardous weather outlook, Dec 28, 3:01 AM CST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
401 AM EST FRI DEC 28 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-290915-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
401 AM EST FRI DEC 28 2012 /301 AM CST FRI DEC 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
AFTER A COLD BEGINNING...EXPECT INCREASING CLOUDINESS FROM
SOUTHWEST TO NORTHEAST AS A LOW PRESSURE CENTER DEVELOPS ACROSS
THE WESTERN GULF AND MOVES NORTHEAST AND ACROSS THE LOCAL AREA
OVERNIGHT. THE LOW WILL LIFT A WARM FRONT OVER US FOLLOWED BY A
TRAILING COLD FRONT DURING THE PREDAWN HOURS INTO EARLY SATURDAY.
WIDESPREAD RAIN IS EXPECTED...WITH ISOLATED THUNDERSTORMS LARGELY
CONFINED TO THE COASTAL COUNTIES AND ESPECIALLY OVER THE WATERS.
ANY STRONG STORMS SHOULD ALSO BE FOCUSED OVER THE WATERS. SOME OF
THIS RAIN MAY BE LOCALLY HEAVY. ONSHORE WINDS WILL BEGIN TO
NOTICEABLY INCREASE TONIGHT TO ADVISORY LEVELS ACROSS THE WESTERN
WATERS AND HIGH END EXERCISE CAUTION TO POSSIBLE ADVISORY LEVELS
ACROSS THE EASTERN WATERS BY SUNRISE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IN THE WAKE OF THE
COLD FRONT...COOLER AND DRIER AIR WILL QUICKLY OVERSPREAD THE
REGION AND A LIGHT FREEZE IS AGAIN POSSIBLE SATURDAY NIGHT INTO
SUNDAY MORNING. THE NEXT RAINMAKER WILL APPROACH THE LOCAL AREA
LATE MONDAY NIGHT AND RESULT IN UNSETTLED WEATHER THROUGH
WEDNESDAY NIGHT. EXPECT ADVISORY LEVEL WINDS SATURDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 6:24 AM CSTDense Smoke AdvisoryTAELafayette96 min
Dec 28, 12:20 PM CSTSmall Craft AdvisoryTAE48 hr

Nearby

Freeze Watches in Georgia, 2012Freeze Watches in Florida, 2012Freeze Watches in Alabama, 2012Every freeze watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.